Feb 22, 2002
Doctor I am on combivir/viramue/viread. I am 41,diabetic on pills. Total fasting chelesterol 196,HDL 46, LDL 121,triglycerides `144. I am watching what I am eating and I am exercising. No blood pressure, no family history with CD.The doctor mentioned drugs to lower my cholesterol. At this point do I need to be on those drugs (statins)?. I hear they have bad side effects. thaNKS
Response from Dr. Young
Thanks for your question.
From what you've described (I'll have to assume that you don't smoke)-- your risk of cardiac disease is low-average. As such, I tend to be pretty conservative in starting persons like you on statin therapy. This is because of the risk of side effects (low; generally very well tolerated), risk of drug-drug interactions (low on your current regimen) and cost. I have been suggesting to patients with risk factors for heart disease (in your case, diabetes) that a low-cost; low-risk method that has been proven to reduce risk is to take low dose aspirin (81 mg daily).
In the meanwhile, it should be said that many behavioral things likely reduce cardiac risk as much as cholesterol reduction (even as much as Americans like to take a pill to solve the problem)-- things like modest exercise, lower dietary fat, blood pressure control all have effects to lower heart disease risk.
Hope this is helpful, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- HIVpain In Penis After Touching Dried Blood Sign Of HIV AIDS
- Pain In Urethra After Licking Anus Worried I Have
- Testicular Pain After Oral Sex Worried I Have HIV
- Can An Sexually Transmitted Disease Cause White Vaginal Discharge?
- Can You Get Genital Warts Just From Touching?
- Dangers Of Vaginal Infections
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.